Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Discontinuing Aricept Medication

05/23/2007

Question:

We want to remove my Mom from taking the Aricept medication. It does not seem to be helping & we doubt she needed it to begin with. She was having thyroid problems which lead to short-term memory loss & she was placed on aricept.

What would be the best method to discontinue? Should we do it gradually or cold turkey?

Answer:

I would do it gradually, although it is probably not necessary since the drug is long acting and wears off slowly itself. For two weeks I would give her 5 mg and then stop.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Peter J Whitehouse, MD, PhD Peter J Whitehouse, MD, PhD
Professor of Neurology
School of Medicine
Case Western Reserve University